Discussions that mention dopamine

Addiction & Recovery board


Quote from pixiepie31:
hi everyone. heres my situation my beautiful boyfriend has been on methadone now for about 4 months (80 mg) and i'm so proud of his progress. its so much nicer than when he had a 500 dollar a week heroin habbit. i'm struggling though with all the sexual side effects. he can't seem to get an erection and when he does he can't keep it. i would much rather he be on the methadone than ever go back to heroin. and honestly there wasn't any sex when he was doing that. but i'm really starting to suffer form some some self esteem issues myself. i can't help feeling if i was thinner or blonder or had bigger breasts....something more to strike his intrest...oh GOD I DON'T KNOW. it's eating me up inside. it's affecting our relationship and in the end i just feel guilty for wanting to just have some sense of normalcy when it comes to sex with him. it's gotten to the point that when he touches me i want just to pull away because honestly i don't think i can deal with the rejection i feel when it doesnt work. i love him dearly i want to see him do well. so how do i retain my self esteemand let him do whats best for him?


Pixiepie31,

First of all, I can identify firsthand with his lack of interest in sex. Trust me, its not you. Opiates shut down our own endogenous opioids (endorphins, enkephalins), which are normally released in tremendous bursts during sex and especially during the orgasm process, this euphoric natural bodily response to sex is nature's way of ensuring that people, and other animals continue to procreate. Now, when one's own endogenous reward system is shut down, as a result of abusing opiates, then having sex simply doesn't feel that good anymore, which therefore explains his lack of motivation. Viagra should help with the erections tremendously, but really won't do much for his desire, so as long as he's using methadone. Besides Viagra, another pharmaceutical option would be for him to go on the anti-depressant wellbutrin, as this increases dopamine levels in the brain and thus also increases sexual motivation.

The most effective thing to remedy the situation would be for him to eventually taper down and finally get off the methadone altogether, but I realize that's easier said then done, especially with a recovering hardcore heroin addict. And even if he does make the decision to eventually taper off, it will be a long and somewhat discomforting process for him, which could also affect your relationship (overall) with him. In which case, you would need to have the patience and understanding to stick by him through this whole process (which is also easier said then done). If he can successfully do this, with your love and support, then eventually his own endogenous opioid reward system will kick back in and his sex drive should pick back up and be back to pre using levels, if not even higher. I know that mine is!!

Also, just to cover all the bases, as someone else suggested, he should have his own testosterone levels checked, if his are low, then that would also tremendously lower his interest in sex, and overall energy level as well. I'm only 36, and when I was using, my doctor checked mine, and my level was only 47! Normal range is 300-1000. Opioids will affect a male's testosterone levels, to at least some extent, however, I have to admit that I did use anabolic steroid drugs off and on during the last few years that I was serious about my bodybuilding, and this may have shut down my ability to produce testosterone permanently! So, for now, I am taking androgel daily, which is a testosterone gel that one rubs onto their arms, stomach, or shoulders, and is quickly absorbed into the body and quickly restores testosterone levels back into the normal range. It also affects your energy level too, even when I was using. I noticed an increase in energy, sex drive, and overall motivation when I started using the gel. However, the fact remains that eventually getting off the methadone, would be the most effective solution for your particular situation. Take care.